Alert archive / Michigan / Special Marine Warnings in 2014

Special Marine Warning 21, NWS Grand Rapids, MI

July 6, 2014

NWS Grand Rapids, MI issued this special marine warning at Jul 6, 2014, 8:12 PM EDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2014, 8:12 PM EDT (00:12 UTC)
Expired
Jul 6, 2014, 9:00 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jul 6, 7:44 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 6, 7:44 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT SUN JUL 6 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 331 PM EDT SUN JUL 6 2014

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT AND
MOVE OFF TO THE EAST OF THE AREA ON MONDAY. AHEAD OF THE FRONT
SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS MAY
BE STRONG TO LOCALLY SEVERE AFTER SUNSET. MAINLY DRY WEATHER IS
EXPECTED ON MONDAY AFTER THE RAIN MOVES EAST IN THE MORNING. ANOTHER
AREA OF LOW PRESSURE WILL SLIDE THROUGH THE GREAT LAKES ON TUESDAY
WITH SHOWERS AND STORMS RETURNING TO THE FORECAST FOR MONDAY NIGHT
THROUGH TUESDAY. COOLER AND DRIER WEATHER IS FORECAST FOR MID WEEK
WITH HIGH PRESSURE SETTLING INTO THE GREAT LAKES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 331 PM EDT SUN JUL 6 2014

MAIN FORECAST FOCUS IN THE SHORT TERM IS THE THREAT OF STRONG TO
SEVERE STORMS TONIGHT.

THE THREAT FOR STRONG/SEVERE STORMS EXISTS...BUT THE EXTENT OF LOWER
CLOUD UPSTREAM MAKES IT A TOUGHER FORECAST. INSTABILITY HAS BEEN
HELD BACK SOME DUE TO THE CLOUD COVER BUT EVEN SO THE AIR MASS IS
RECOVERING. MEAN LAYER CAPES OF 2000 J/KG ARE ALREADY NOSING INTO
SOUTHERN WISCONSIN. FEEL INSTABILITY WILL SLIDE INTO SOUTHWEST LOWER
MICHIGAN AS WE HEAD THROUGH THE EVENING ADVECTING IN FROM UPSTREAM.
THE MID LEVEL SHORTWAVE THAT WILL MOVE THROUGH THIS EVENING WILL ADD
A BOOST TO THE CONVECTION AS WELL. THE TIMING WILL NOT BE IDEAL
THOUGH AS THE BULK OF OUR STORMS SHOULD OCCUR BETWEEN 800PM AND
400AM. IN ADDITION THE MID LEVEL JET STREAM IS MARGINAL...SUB 40
KNOTS. EXPECT STORMS OVER MUCH OF THE AREA...WITH OCCASIONAL STRONG
STORMS WORKING THROUGH. A SOLID LOW LEVEL JET AND 850MB MOISTURE
TRANSPORT COULD BRING A FEW SEVERE STORMS TO THE AREA. STORMS WILL
LIKELY FIRE BOTH UPSTREAM AND MOVE IN...AS WELL AS DEVELOP OVERHEAD
VIA THE MID LEVEL SHORTWAVE AND MOISTURE ADVECTION.

THE PRECIP WILL MOVE EAST MONDAY MORNING WITH A PERIOD OF QUITE
WEATHER MONDAY AFTERNOON INTO MONDAY EVENING. TUESDAY/S SYSTEM IS
NOT HANDLED WELL BY THE SHORT TERM MODELS WITH THE ECMWF STILL A
STRONGER OUTLIER. EXPECTING SHOWERS AND STORMS TO MOVE THROUGH THE
AREA LATE MONDAY NIGHT INTO TUESDAY MORNING. NOT ANTICIPATING SEVERE
WEATHER WITH SOME LOCALLY HEAVY RAINS POSSIBLE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 331 PM EDT SUN JUL 6 2014

TRENDED POPS A BIT LOWER...ESPECIALLY INTO THE AFTERNOON ON
WEDNESDAY.  THE UPPER TROUGH MOVES THROUGH EARLY AND SURFACE HIGH
PRESSURE QUICKLY FILLS IN LATER IN THE DAY.  FEEL WE WILL ONLY SEE
ISOLATED LEFTOVER SHOWERS IN THE NORTH WHICH SHOULD MOVE OUT DURING
THE AFTERNOON.

THE SECOND HALF OF THE WORK WEEK SHOULD SEE BELOW NORMAL TEMPS WITH
HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S.  THIS MID SUMMER
COMFORTABLE AIR MASS WILL BE COURTESY OF A PERSISTENT NW UPPER
FLOW.  THIS PERIOD ALSO LOOKS TO REMAIN DRY.

HOWEVER AS WE APPROACH THE WEEKEND THE NORTHWEST UPPER FLOW RELAXES
AND RETURN FLOW AT THE SURFACE WILL BRING A RETURN TO NEAR NORMAL
TEMPS.  THE SOUTHERLY FLOW SHOULD ALSO COME WITH A PUSH OF GULF
MOISTURE.  THIS BETTER MOISTURE SHOULD RESULT IN SHOWERS AND STORMS
STARTING FRIDAY NIGHT OR SATURDAY.  THERE ARE TIMING DIFFERENCES...
BUT IT APPEARS A COLD FRONT COMES THROUGH SATURDAY OR SATURDAY
NIGHT...LEADING TO A MOSTLY DRY SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 740 PM EDT SUN JUL 6 2014

LATEST RADAR SHOWS SHOWERS AND STORMS DEVELOPING RAPIDLY OVER
WESTERN LOWER MICHIGAN. WE/LL LIKELY SEE TSRA MOVE ACROSS THE TAF
SITES AROUND 00-01Z. MORE STORMS OVER CENTRAL WISCONSIN WILL
ARRIVE NEAR 06Z. MVFR CONDITIONS AND POSSIBLY IFR CONDITIONS
EXPECTED THROUGH 12Z.

&&

.MARINE...
ISSUED AT 331 PM EDT SUN JUL 6 2014

WAVES CONTINUE AROUND 4 FEET LATE THIS AFTERNOON AT LUDINGTON AND
AROUND 3 FEET AT PORT SHELDON. LUDINGTON WEBCAM SHOWS LOTS OF
WHITECAPS TO THE SOUTHWEST. BUFKIT WIND OVERVIEWS SHOW THE CORE OF
THE WIND WORKING THROUGH THIS EVENING. SO...EXPECT CONDITIONS TO
DETERIORATE THE REMAINDER OF THE BEACH/BOATING DAY. WINDS AND WAVES
SHOULD BE ON THE INCREASE THROUGH SUNSET. SMALLER WATER CRAFT AND
SWIMMERS WILL CONTINUE TO FIND HAZARDOUS CONDITIONS.

THE WIND AND WAVES SHOULD SETTLE DOWN A BIT FOR MONDAY AND MONDAY
NIGHT. MODEL DISCREPANCIES ON TUESDAY LEAD TO A LOWER CONFIDENCE
FORECAST.

&&

.HYDROLOGY...
ISSUED AT 331 PM EDT SUN JUL 6 2014

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS TRAVERSE
THE AREA. PWAT VALUES RISE TO AROUND 2 INCHES...SO ANY STORMS WILL
BE CAPABLE OF PUTTING DOWN 1 TO 2 INCH PER HOUR RATES. THE STORMS
SHOULD BE PRESSING OFF TO THE EAST AT A DECENT PACE...25-30
MPH...SO NOT EXPECTING WIDESPREAD HEAVY RAIN. BASIN AVERAGE RAINS
THOUGH OF A HALF INCH TO AN INCH ARE QUITE POSSIBLE. SOME WITHIN
BANK RIVER RISES MAY BE SEEN ON THE MAINSTEM RIVERS. LOCALLY...SOME
URBAN...SMALL STREAM AND POOR DRAINAGE AREA FLOODING IS POSSIBLE
WHERE THE HEAVIEST SWATHS OF RAIN FALL.

ANOTHER PERIOD OF RAIN WILL OCCUR LATE MONDAY NIGHT INTO TUESDAY.
PWATS ARE NOT QUITE AS HIGH WITH THIS SYSTEM AND THERE IS SOME MODEL
DISCREPANCY SO AT THIS POINT NOT EXPECTING ANY FLOODING. SOME
LOCALLY HEAVY RAIN MAY BE POSSIBLE DURING THIS PERIOD AS WELL
THOUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH MONDAY MORNING FOR MIZ037-043-
     050-056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR LMZ844>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...93
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 6, 7:53 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT SUN JUL 6 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
753 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. A
FEW OF THE STORMS  COULD BE SEVERE. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY HAZARDS. THERE IS AN ELEVATED RISK FOR EXCESSIVE
RAIN TO PRODUCE SMALL STREAM AND URBAN FLOODING. WHERE THE STORMS
PERSIST...MORE THAN TWO INCHES OF RAIN WILL BE POSSIBLE.  FREQUENT
LIGHTNING COULD ACCOMPANY THE STORMS. THE MAIN STORM MOTION WILL BE
EAST SOUTHEAST AT AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN ON
SATURDAY. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STORMS.
IN ADDITION...RAINFALL COULD BE HEAVY ON THOSE DAYS AS WELL. A
COUPLE OF NON SEVERE THUNDERSTORMS MAY DEVELOP MONDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-071015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
753 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS BOATING AND SWIMMING CONDITIONS ARE EXPECTED THROUGH
TONIGHT DUE TO HIGH WINDS AND WAVES.

THUNDERSTORMS WILL BECOME NUMEROUS BY TONIGHT. A FEW OF THE STORMS
THIS AFTERNOON INTO TONIGHT COULD BE SEVERE. DAMAGING WINDS AND
LARGE HAIL ARE THE PRIMARY HAZARDS. FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.  THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT AROUND 25
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN ON
SATURDAY. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STORMS. A
COUPLE OF NON SEVERE THUNDERSTORMS MAY DEVELOP MONDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJS

In the hours before

Special weather statement, Jul 6, 7:41 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
741 PM EDT SUN JUL 6 2014

MIZ037-038-043-044-050-056-057-064-065-071-072-070045-
ALLEGAN-BARRY-KALAMAZOO-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-
OTTAWA-VAN BUREN-
741 PM EDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
SCOTTVILLE TO FERRY TO HUDSONVILLE...MOVING EAST AT 35 MPH.

THESE STORMS ARE EXPECTED TO EXPAND IN COVERAGE ACROSS THE AREA OVER
THE NEXT HOUR. PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ALLEGAN...            KALAMAZOO...          NEWAYGO...
  BALDWIN...            GRAND RAPIDS...       HASTINGS...
  PAW PAW...            COOPERSVILLE...       HUDSONVILLE...
  FREMONT...            IRONS...              SCHOOLCRAFT...
  BITELY...             PLAINWELL...          SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4382 8644 4406 8653 4418 8640 4415 8556
      4330 8557 4329 8531 4277 8531 4277 8507
      4243 8507 4242 8530 4207 8530 4207 8622
      4224 8623 4224 8637 4270 8621 4308 8626
      4362 8655
TIME...MOT...LOC 2340Z 276DEG 30KT 4396 8623 4357 8621
          4205 8589

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:56 PM EDTSpecial Weather StatementGRRMontcalm64 min
Jul 6, 9:05 PM EDTSpecial Weather StatementGRRKent55 min
Jul 6, 9:09 PM EDTSevere Thunderstorm WarningGRROttawa37 min
Jul 6, 9:28 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta, Montcalm18 min
Jul 6, 9:45 PM EDTAreal Flood AdvisoryGRRMontcalm6 hr
Jul 6, 10:21 PM EDTAreal Flood AdvisoryGRRKent5 hr
Jul 6, 10:30 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia, Kent45 min
Jul 6, 11:16 PM EDTSpecial Weather StatementGRRKent59 min
Jul 6, 11:19 PM EDTFlash Flood WarningGRRGratiot, Ionia, Kent, Montcalm12 hr
Jul 6, 11:54 PM EDTAreal Flood AdvisoryGRRIsabella, Mecosta6 hr
Jul 6, 11:54 PM EDTSpecial Weather StatementGRRClinton, Ionia96 min
Jul 7, 12:13 AM EDTSevere Thunderstorm WarningGRRIonia32 min
Jul 7, 12:21 AM EDTSevere Thunderstorm WarningGRRClinton54 min
Jul 7, 12:27 AM EDTFlash Flood WarningGRRClinton12 hr
Jul 7, 12:35 AM EDTFlash Flood WarningGRRIsabella, Mecosta, Newaygo12 hr
Jul 7, 12:55 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Lake, Mecosta, Montcalm and 2 more65 min
Jul 7, 1:03 AM EDTSevere Thunderstorm WarningGRRGratiot57 min
Jul 7, 1:39 AM EDTSpecial Weather StatementGRRAllegan, Barry, Clinton, Eaton, Ionia, Kent66 min
Jul 7, 3:03 AM EDTSpecial Weather StatementGRRBarry, Calhoun, Clinton, Eaton, Ingham, Kalamazoo and 1 more87 min
Jul 7, 3:42 AM EDTRiver Flood AdvisoryGRRIonia8 days
Jul 7, 3:42 AM EDTRiver Flood AdvisoryGRRClinton13 days
Jul 7, 4:22 AM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo83 min
Jul 7, 4:35 AM EDTAreal Flood AdvisoryGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo6 hr
Jul 7, 5:13 AM EDTFlash Flood WarningGRRBarry, Eaton, Ingham12 hr
Jul 7, 9:23 AM EDTRiver Flood WarningGRRGratiot41 hr
Jul 7, 11:01 AM EDTAreal Flood WarningGRRGratiot, Ionia, Montcalm24 hr

Nearby

Special Marine Warnings in Michigan, 2014Every special marine warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.